Alert archive / Georgia / Flash Flood Warnings in 2022
Flash Flood Warning 16, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Jul 20, 2022, 10:08 AM EDT for Oglethorpe County, Wilkes County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2022, 10:08 AM EDT (14:08 UTC)
- Expired
- Jul 20, 2022, 2:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Oglethorpe County, GA, Wilkes County, GA
The radar
The Greer radar (KGSP), 131 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1680 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WGUS52 KFFC 201408
FFWFFC
GAC221-317-201815-
/O.NEW.KFFC.FF.W.0016.220720T1408Z-220720T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1008 AM EDT Wed Jul 20 2022
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Wilkes County in east central Georgia...
Central Oglethorpe County in northeastern Georgia...
* Until 215 PM EDT.
* At 1008 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1.5 to 3 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Washington, Tignall, Rayle, Newtown, Celeste, Danburg, Floral
Hill, Metasville and Aonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3381 8305 3389 8291 3386 8257 3383 8260
3378 8257 3368 8251 3367 8279
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:43 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 20, 7:43 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 743 AM EDT Wed Jul 20 2022 .PREV DISCUSSION... /Issued 410 AM EDT Wed Jul 20 2022/ SHORT TERM /Today through Thursday/... Current radar loop shows some showers and isolated thunderstorms developing across north and east GA this morning. We will see another round of afternoon showers and thunderstorms today. These storms are associated with a weak shortwave thats been hanging along the old frontal boundary laying across the area. This boundary moves a bit further south today as a mid to upper level ridge builds into N GA. This ridge will allow temps to increase into the mid 90s Thu afternoon. Deep moisture will also be in place across the area, with dewpoints in the mid to upper 70s and precipitable water ranging from 1.5 to 2.5 inches. Instability indices increase Thu afternoon (Capes 1500 to 3000 J/Kg) so combined with daytime heating and the old boundary the atmosphere over the state will be a prime environment for severe weather to occur. SPC has placed most of the state under a slight risk for Thu with the greatest risk being heavy rain and winds. Max high temperatures today will get up into the lower 90s with nighttime lows mainly in the lower to mid 70s. With increased Temps Thu and higher dewpoints, we may need a heat advisory for most of the area. 01 LONG TERM /Thursday Night through Tuesday/... The word of the day...and the next week will be HOT! The period begins a little rocky with a surface boundary pushing through the region and the potential for an organized severe threat Thursday evening...which would be a continuation from the day. Difficult to pinpoint what and where any organized convection may be Thu PM, but hi-res CAM's all hinting at storms around through Thu PM in some capacity...as organized convection or scattered. A severe wind threat would exist in the early part of Thu eve with any storms..particularly if they can become organized. Lots of lightning would also be a significant threat Thu/Thu PM due to the more significant lapse rates and instability lingering into Thu evening. Friday through the remainder of the long term... Surface boundary settles into S. GA by Friday as mid level ridging begins to build in from the west across the SE, but the moisture axis associated with the boundary never really clears out through the extended per model guidance. As the center of a 594-596 DM 500mb ridge sets up just to the north of the CWFA across TN over the weekend, a moist BL continues to remain in place to the south of the E-W oriented ridge axis to our north. As a result, diurnal daily storm chances will remain in the forecast through day 7. The heat will be the main story as the ridge sets in and the moisture remains in place making for near or above heat advisory criteria beginning Saturday across portions of or all of the area. Forecast dpts through the extended remain in the 70s with air temps forecast to reach mid and in some cases upper 90's....particularly Saturday onward. -Stellman && .AVIATION... 12Z Update... A few showers left over from the over night convection so the ATL and AHN TAF sites may see some precipitation over the next few hours but it will be short lived. Will see another round of afternoon convection today so keeping the TEMPO in all the TAFs from 19z-23z. This may need to be extended through 00z but will have top see how things develop. Ceilings starting out all over the place with some IFR to VFR readings out there. These lower ceilings will lift over the next few hours and should be all VFR by 15z-17z just before the afternoon convection starts. Winds will stay steady out of the W-SW in the 5-10kt range. Will see some higher gut in and around any afternoon thunderstorms. //ATL Confidence...12Z Update... Confidence medium to high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 91 73 92 72 / 50 50 70 40 Atlanta 91 75 92 73 / 50 40 70 50 Blairsville 85 68 87 66 / 50 40 70 30 Cartersville 92 73 92 70 / 50 30 70 40 Columbus 92 76 92 74 / 40 20 70 40 Gainesville 89 73 91 71 / 50 40 70 40 Macon 93 75 94 74 / 50 20 70 40 Rome 95 75 95 72 / 50 40 70 40 Peachtree City 92 73 92 72 / 40 30 70 50 Vidalia 92 74 93 74 / 40 20 60 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...01 LONG TERM....30 AVIATION...01
Hazardous weather outlook, Jul 20, 6:26 AM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 626 AM EDT Wed Jul 20 2022 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210900- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 626 AM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Showers and thunderstorms are expected to develop across the area during the day today. While no widespread severe weather is expected, some storms could be strong to severe with damaging wind gusts, frequent lightning, and heavy rainfall as the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered thunderstorms are possible each afternoon and evening across much of the forecast area this week and into the weekend. At this time, a more widespread severe threat exists on Thursday as storms may develop into a more organized cluster or line. If that happens, damaging winds will be likely on Thursday with a more organized storm complex. Otherwise, some storms could be strong to severe with damaging wind gusts, frequent lightning, and heavy rainfall each afternoon for the remainder of the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Special weather statement, Jul 20, 5:42 AM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
542 AM EDT Wed Jul 20 2022
GAZ025-035>038-201030-
Jackson GA-Barrow GA-Oglethorpe GA-Clarke GA-Oconee GA-
542 AM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of Oconee, southeastern
Barrow, Clarke, southeastern Jackson and northwestern Oglethorpe
Counties through 630 AM EDT...
At 542 AM EDT, a strong thunderstorm was over Bogart, or 9 miles west
of Athens, moving southeast at 30 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Watkinsville, Athens, Statham, Arcade, Winterville, Bogart, North
High Shoals, Arnoldsville, Bishop, Athens-Clarke County, Whitehall,
Westgate Park, James Holland Youth Sports Cmpx, Bear Creek Reservoir,
Beechwood Hills, Sandy Creek Recreation Area, Oconee Heights,
Eastville, Barnett Shoals and Barretts Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3402 8331 3400 8328 3400 8326 3401 8324
3399 8316 3376 8328 3374 8330 3373 8329
3373 8331 3387 8359 3388 8358 3388 8361
3391 8364 3392 8368 3408 8359
TIME...MOT...LOC 0942Z 293DEG 26KT 3395 8354
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 20, 7:27 AM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
727 AM EDT Wed Jul 20 2022
GAZ039-051-062-201145-
Taliaferro GA-Wilkes GA-Warren GA-
727 AM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of northwestern Warren,
central Taliaferro and southeastern Wilkes Counties through 745 AM
EDT...
At 727 AM EDT, a strong thunderstorm was near Cadley, or 10 miles
northwest of Thomson, moving southeast at 35 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Crawfordville, Sharon, Aonia, Ficklin, Cadley, Barnett, Lundberg,
Rocky Creek Fire Dept., Raytown, Alexander Stephens Park, Sandy Cross
and Holliday Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3364 8248 3365 8249 3366 8251 3365 8252
3364 8256 3365 8258 3363 8258 3364 8259
3363 8262 3362 8263 3361 8265 3349 8260
3345 8285 3361 8294 3367 8271 3378 8257
TIME...MOT...LOC 1127Z 300DEG 31KT 3358 8261
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 20, 8:25 AM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
825 AM EDT Wed Jul 20 2022
GAZ027-038-039-201300-
Wilkes GA-Madison GA-Oglethorpe GA-
825 AM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of northwestern Wilkes,
Oglethorpe and southeastern Madison Counties through 900 AM EDT...
At 825 AM EDT, a strong thunderstorm was over Smithonia, or 7 miles
north of Lexington, moving southeast at 30 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Lexington, Comer, Crawford, Colbert, Carlton, Rayle, Jacksons
Crossroads, Smithonia, Watson Mill Bridge State Park, Vesta and Point
Peter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3381 8288 3374 8303 3399 8327 3410 8315
3394 8281
TIME...MOT...LOC 1225Z 305DEG 25KT 3398 8314
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 20, 8:57 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
857 AM EDT Wed Jul 20 2022
GAZ038-039-051-201330-
Taliaferro GA-Wilkes GA-Oglethorpe GA-
857 AM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of northeastern
Taliaferro, Wilkes and southeastern Oglethorpe Counties through 930
AM EDT...
At 857 AM EDT, a strong thunderstorm was over Rayle, or 9 miles
northwest of Washington, moving southeast at 30 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Washington, Tignall, Rayle, Sharon, Jacksons Crossroads, Ficklin,
Mallorysville, Lundberg, Metasville, Floral Hill, Aonia, Newtown,
Danburg, Rocky Creek Fire Dept., Celeste, Raytown and Sandy Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3365 8261 3354 8278 3382 8305 3397 8289
3384 8258 3383 8260 3375 8255
TIME...MOT...LOC 1257Z 309DEG 25KT 3382 8287
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 20, 9:35 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
935 AM EDT Wed Jul 20 2022
GAZ038-039-051-201400-
Taliaferro GA-Wilkes GA-Oglethorpe GA-
935 AM EDT Wed Jul 20 2022
...Strong thunderstorms will impact portions of northern Taliaferro,
Wilkes and central Oglethorpe Counties through 1000 AM EDT...
At 935 AM EDT, a line of strong thunderstorms was along a line
extending from near Rayle to near Metasville, and moving east at 25
mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Washington, Rayle, Aonia, Ficklin, Newtown, Lundberg, Rocky Creek
Fire Dept., Celeste, Metasville, Carters Grove and Holliday Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
3363 8258 3364 8259 3363 8261 3363 8262
3362 8262 3361 8265 3360 8265 3360 8268
3365 8295 3388 8300 3382 8259 3364 8248
TIME...MOT...LOC 1335Z 291DEG 21KT 3382 8292 3373 8258
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Jul 20, 10:03 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1003 AM EDT WED JUL 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 1 W WALNUT GROVE 33.74N 83.87W
07/19/2022 WALTON GA EMERGENCY MNGR
MULTIPLE TREES DOWN AND IN ROADWAYS JUST WEST-SOUTHWEST
OF WALNUT GROVE.
&&
EVENT NUMBER FFC2200845
SMThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:39 AM EDT | Special Weather Statement | FFC | Walton | 51 min |
| Jul 20, 4:06 AM EDT | Special Weather Statement | FFC | Greene | 39 min |
| Jul 20, 4:14 AM EDT | Severe Thunderstorm Warning | FFC | Greene | 46 min |
| Jul 20, 5:02 AM EDT | Special Weather Statement | FFC | Taliaferro | 43 min |
| Jul 20, 5:04 AM EDT | Special Weather Statement | FFC | Wilkes | 41 min |
| Jul 20, 5:42 AM EDT | Special Weather Statement | FFC | Clarke, Oconee | 48 min |
| Jul 20, 7:27 AM EDT | Special Weather Statement | FFC | Taliaferro | 18 min |
| Jul 20, 8:25 AM EDT | Special Weather Statement | FFC | Oglethorpe | 35 min |
| Jul 20, 8:57 AM EDT | Special Weather Statement | FFC | Wilkes | 33 min |
| Jul 20, 9:35 AM EDT | Special Weather Statement | FFC | Wilkes | 25 min |
| Jul 20, 10:17 AM EDT | Special Weather Statement | FFC | Taliaferro | 28 min |
| Jul 20, 3:42 PM EDT | Special Weather Statement | FFC | Wilcox | 33 min |
| Jul 20, 4:18 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Laurens, Telfair, Wheeler, Wilcox | 42 min |
| Jul 20, 4:32 PM EDT | Special Weather Statement | FFC | Dooly | 28 min |
| Jul 20, 4:44 PM EDT | Special Weather Statement | FFC | Sumter | 31 min |
| Jul 20, 5:45 PM EDT | Special Weather Statement | FFC | Treutlen | 30 min |
| Jul 20, 6:10 PM EDT | Special Weather Statement | FFC | Emanuel | 35 min |
| Jul 20, 7:28 PM EDT | Special Weather Statement | FFC | Hall | 32 min |
Nearby
Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.